Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 194, NWS Dodge City, KS

June 5, 2008Finney County, Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2008, 7:11 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 7:11 PM CDT (00:11 UTC)
Expired
Jun 5, 2008, 8:00 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Finney County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:15 PM CDTHAIL 1.59 N Garden City, KS
Jun 5, 7:35 PM CDTHAIL 13 S Dighton, KS
Jun 5, 7:36 PM CDTHAIL 14 Wsw Dighton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -237 square meters per square second.1939587897117136156175194214233Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5151 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-237 m²/s²
0-3 km storm-relative helicity
-139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 060011
SVRDDC
KSC055-101-171-060100-
/O.NEW.KDDC.SV.W.0194.080606T0011Z-080606T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FINNEY COUNTY IN SOUTHWEST KANSAS.
  SOUTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS.
  SOUTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 800 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF GARDEN CITY...MOVING NORTHEAST AT 41 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GARDEN CITY...
  RURAL RESIDENCES OF NORTHERN FINNEY...SOUTHEASTERN SCOTT AND
  SOUTHWESTERN LANE COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS STORM IS CONSIDERED A SUPERCELL STORM...WHICH HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFCANT DAMAGE TO PROPERTY. SUPERCELL
STORMS CAN ALSO PRODUCE TORNADOES...HOWEVER THE PRIMARY THREAT WITH
THIS STORM IS DESTRUCTIVE HAIL AND STRAIGHT LINE WINDS. SEEK SAFE
SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3850 10048 3807 10032 3795 10090 3815 10099
TIME...MOT...LOC 0011Z 245DEG 35KT 3811 10083

$$

18
2 follow-up statements
000 
WWUS53 KDDC 060021
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT THU JUN 5 2008

KSC055-101-171-060100-
/O.CON.KDDC.SV.W.0194.000000T0000Z-080606T0100Z/
SCOTT KS-LANE KS-FINNEY KS-
721 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL FINNEY...SOUTHWESTERN LANE AND SOUTHEASTERN SCOTT
COUNTIES...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED OVER NORTH CENTRAL FINNEY COUNTY...OR 12 MILES
SOUTHEAST OF FRIEND...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN FINNEY...SOUTHEASTERN SCOTT AND
  SOUTHWESTERN LANE COUNTIES.

AT 7:15 PM A TRAINED SPOTTER REPORTED PING PONG BALL SIZE HAIL 9 
MILES NORTH OF GARDEN CITY. 

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3819 10093 3833 10075 3833 10072 3838 10067
      3837 10065 3840 10064 3850 10049 3807 10032
      3801 10086
TIME...MOT...LOC 0021Z 245DEG 35KT 3815 10072

$$

18
000 
WWUS53 KDDC 060033
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT THU JUN 5 2008

KSC171-060043-
/O.CAN.KDDC.SV.W.0194.000000T0000Z-080606T0100Z/
SCOTT KS-
733 PM CDT THU JUN 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY IS
CANCELLED...

LAT...LON 3812 10065 3838 10066 3839 10064 3840 10064
      3843 10058 3850 10049 3812 10035
TIME...MOT...LOC 0033Z 245DEG 35KT 3820 10059

$$

KSC055-101-060100-
/O.CON.KDDC.SV.W.0194.000000T0000Z-080606T0100Z/
LANE KS-FINNEY KS-
733 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL FINNEY AND SOUTHWESTERN LANE COUNTIES...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTH CENTRAL FINNEY COUNTY...OR 16 MILES EAST OF
FRIEND...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN FINNEY AND SOUTHWESTERN LANE COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3812 10065 3838 10066 3839 10064 3840 10064
      3843 10058 3850 10049 3812 10035
TIME...MOT...LOC 0033Z 245DEG 35KT 3820 10059

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:44 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 5, 2:44 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT THU JUN 5 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST PROBLEM IS WHEN TO END PRECIP CHANCES.

A TORNADO WATCH WILL BE POSTED THIS EVENING THROUGH 8 PM IN OUR
EASTERN 2 TIERS OF COUNTIES...JUST ALONG AND EAST OF THE DRY LINE.
A SEVERE WATCH COVERS THE REST OF OUR CENTRAL AND WESTERN COUNTIES
UNTIL 7 PM CDT.  ONGOING SEVERE ACTIVITIES HAVE PRECLUDED A
DETAILED LOOK AT THE FORECAST.  SO...FOR THE MOST PART...THE GRIDS
WILL STAY AS IS AND LET LATER SHIFTS MAKE FINE TUNED ADJUSTMENTS.

THE HIGH WIND WARNING WILL CONTINUE THROUGH 9 PM CDT COVER STRONG
WINDS MIXING DOWN AND POSSIBLY INCREASING HIGHER THAN CURRENT
SURFACE GUSTS.

AN UPPER LOW IS PULLING ENE OUT OF NEW MEXICO AND WILL PROVIDE THE
SHEAR ENVIRONMENT OVER THE SURFACE DRY LINE...WHICH COULD PRODUCE A
FEW TORNADOES EARLY THIS EVENING.  THINK THE DRY LINE  WILL GET
PUSHED EAST OUT OF OUR AREA BY 01-02Z.  THE WRAP AROUND WILL BRING
SOME ADDITIONAL SHOWERS AND THUNDERSTORMS TO OUR WES AND CENTRAL
SECTIONS THROUGH ABOUT 06Z...THEN THE PRECIP WILL PULL EAST AND
SLOWLY DRAG OUT OF OUR FAR EAST AND SOUTHEAST-MOST COUNTIES BY 12Z
FRIDAY MORNING.  FRIDAY WILL START OUT WITH MOSTLY CLOUDY SKIES AND
SCATTER OUT RATHER QUICKLY.  THIS WILL ALLOW THE SURFACE TO WARM UP
INTO THE MID 80S IN OUR NORTH AND NEAR 90 IN OUR SOUTH. THE 90S
RETURN ON SATURDAY AS STRONG SOUTHWEST FLOW RETURNS ONCE AGAIN.

DAYS 3-7...

STORMY PATTERN TO CONTINUE ACROSS THE HIGH PLAINS THROUGH EARLY
WEEK.

MODELS AGREE WITH RIDGE OF HIGH PRESSURE SITUATED OVER THE
SOUTHEASTERN CONUS WITH POSITIVELY TILTED TROUGH MOVING INTO THE
PACIFIC NORTHWEST TO START THIS PERIOD. AT THE SURFACE, AN AREA OF
LOW PRESSURE WILL DEEPEN OVER SOUTHEAST COLORADO BY SATURDAY
EVENING. MOISTURE WILL BE ON THE RETURN ACROSS EASTERN KS. GIVEN
QUESTIONS WITH HOW QUICKLY AND FAR WEST THE MOISTURE WILL MAKE IT BY
EVENING, WILL LEAVE STORM CHANCES OUT FOR NOW. BY SUNDAY, FRONT WILL
BE ACROSS THE FA AS LOW PRESSURE OVER SOUTHEASTERN CO INTENSIFIES
ONCE AGAIN. PLENTY OF MOISTURE WILL BE IN PLACE ACROSS MUCH OF THE
FA. AS S/WV TROUGHS MOVE THROUGH THE SOUTHWEST FLOW ACROSS WESTERN
KS, THUNDERSTORMS WILL BE POSSIBLE. ON MONDAY, DIFFERENCES EXIST IN
FRONTAL PLACEMENT ACROSS THE FA. GFS PLACES FRONT FAR ENOUGH NORTH
OF FA THAT BULK OF THUNDERSTORM ACTIVITY WOULD BE NORTH INTO NE.
ECMWF HAS FRONT FURTHER SOUTH WITH THE ACTIVE WEATHER ACROSS
SOUTHERN KS. WITH MOISTURE IN PLACE AND UPPER SYSTEM IN PLACE, WILL
KEEP MENTION OF POPS IN FORECAST TO ACCOUNT FOR UNCERTAINTY.

TEMPERATURES WILL CONTINUE TO BE NEAR TO ABOVE NORMAL THROUGH THE
START OF THE PERIOD. H85 TEMPERATURES IN THE 30C RANGE WEST AND MID
20C EAST WILL HOLD STEADY UNTIL EARLY NEXT WEEK. ONCE UPPER TROUGH
AND ASSOCIATED COLD FRONT SLIDE ACROSS THE AREA, TEMPERATURES WILL
DIP INTO THE TEENS AND 20S AT H85, BUT ONLY BRIEFLY. SOUTHERLY FLOW
WILL QUICKLY TAKE HOLD BY MID NEXT WEEK ALLOWING TEMPERATURES TO
REBOUND BACK INTO THE 20C TO 30C RANGE.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED OVER THE TAF PERIOD. THERE IS CONCERN
WITH THE WINDS. GUSTY WINDS TO 45KTS WILL BE POSSIBLE THROUGH
SUNSET. AS WINDS SHIFT, GUSTY CONDITIONS WILL CONTINUE THROUGH THE
EARLY OVERNIGHT HOURS. AT HAYS, THERE IS A POTENTIAL FOR
THUNDERSTORMS THIS EVENING. UNCERTAINTY IS FAIRLY HIGH REGARDING HOW
FAR AND FAST THE DRYLINE WILL MOVE EAST. PRESENT INDICATIONS ARE THAT
DRYLINE WILL BE EAST OF HAYS BY EARLY THIS EVENING. HAVE LEFT OUT
THUNDERSTORM MENTION AT THE SITE FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  86  64  94 /  30   0   0  10
GCK  53  87  59  95 /  20   0   0   0
EHA  53  88  59  95 /  20   0   0   0
LBL  56  88  62  96 /  20   0   0   0
HYS  55  85  64  92 /  40   0   0  10
P28  60  88  70  94 /  70  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031-
044>046-063>066-076>081-085>090.

&&

FN12/23/23
Hazardous weather outlook, Jun 5, 4:02 AM CDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
402 AM CDT THU JUN 5 2008

KSZ030-031-043>046-061>066-074>081-084>090-061000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
402 AM CDT THU JUN 5 2008 /302 AM MDT THU JUN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BE SEVERE. EXPECT ANY
THUNDERSTORM DEVELOPMENT TO BE MAINLY ALONG AND EAST OF A LINE
FROM WAKEENEY TO DODGE CITY. THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND STRONG WINDS. HOWEVER...A FEW ISOLATED
TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...AGAIN MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO
DODGE CITY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 5, 6:26 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     12 N MEDICINE LODGE     37.46N 98.58W
06/05/2008                   BARBER             KS   PUBLIC

            PART OF A POLE SHED WAS BLOWN OFF.

0330 PM     TSTM WND DMG     11 N MEDICINE LODGE     37.45N 98.58W
06/05/2008                   BARBER             KS   PUBLIC

            A HOG SHED WAS BLOWN OVER.

0440 PM     TSTM WND DMG     5 NE PRESTON            37.81N 98.49W
06/05/2008                   PRATT              KS   PUBLIC

            TWO TO THREE INCH DIAMETER TREE LIMBS BLOWN DOWN.

&&

GERARD
Local storm report, Jun 5, 6:42 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     NON-TSTM WND DMG 1 E DODGE CITY          37.76N 100.00W
06/05/2008                   FORD               KS   NWS EMPLOYEE

            STRONG WINDS BLEW DOWN A 25FT TREE ON A CAR IN THE NWS
            PARKING LOT.

&&

MSCOTT
Local storm report, Jun 5, 6:44 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     NON-TSTM WND DMG 3 E DODGE CITY          37.76N 99.96W
06/05/2008                   FORD               KS   NWS EMPLOYEE

            STRONG WINDS BLEW DOWN A 25FT TREE ON A CAR IN THE NWS
            PARKING LOT.

&&

MSCOTT
Local storm report, Jun 5, 6:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     NON-TSTM WND GST HUGOTON                 37.18N 101.35W
06/05/2008  M66.00 MPH       STEVENS            KS   AWOS

&&

GERARD
Special weather statement, Jun 5, 6:59 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT THU JUN 5 2008

KSZ043-063-060045-
FINNEY-SCOTT-
659 PM CDT THU JUN 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY AND SCOTT COUNTIES...

AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRIEND...MOVING NORTHEAST AT 47 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3864 10069 3806 10067 3794 10106 3840 10106
TIME...MOT...LOC 2359Z 225DEG 41KT 3825 10092

18
Local storm report, Jun 5, 7:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             8 N GARDEN CITY         38.09N 100.86W
06/05/2008  E1.00 INCH       FINNEY             KS   TRAINED SPOTTER

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:41 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Ness, Trego12 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.